Dietary Supplements Send Thousands to ER Each Year
Dietary supplements send an average of 23,000 people to the emergency room each year, a new study estimates. It’s the first time anyone has come up with national numbers on the problem.
The study found supplements for weight loss and energy were the most dangerous, and heart issues were the most common problem with those kinds of supplements. Women, preschoolers, and seniors were at greatest risk.
“People may not realize that dietary supplements can cause any adverse events, but every year thousands of Americans are treated in emergency rooms for symptoms attributed to dietary supplements,” says Andrew Geller, MD, a medical officer at the CDC who led the study.
Supplement manufacturers say that rather than indicting dietary supplements, the study actually shows they’re not so bad.
“We know over 150 million Americans take dietary supplements each year,” says Duffy Mackay, ND, senior vice president of scientific and regulatory affairs for the Council for Responsible Nutrition, a trade organization. “If you look at the projected number of emergency room visits and do the math, we’re looking at far less than one-tenth of one percent of supplement users will visit the ER,” he says.
That’s true, says Geller, except that dietary supplements are exempted from safety testing because they’re supposed to be completely harmless.
“Dietary supplements are regulated under the presumption of safety. Twenty-three thousand trips to the ER is still too many,” he says.
The number of dietary supplements has exploded in recent years, largely due to a law passed in the 1990s that weakened government regulation of them.
That law, called DSHEA, for the Dietary Supplement Health and Education Act, also expanded the definition of what could be considered a dietary supplement. The result is that some products on the market today contain sketchy or even illegal ingredients — including prescription drugs — that may or may not be listed on the bottle.
The FDA can recall products if they become aware of a hazard. But a study published last year found that about two-thirds of recently recalled products were back on store shelves less than a year later, and they contained the same illegal ingredients, suggesting that the laws regulating dietary supplements are so weak that some manufacturers just ignore them.
For example, the FDA warned consumers in 2013 that a supplement called “Reload” — reportedly taken by former NBA player Lamar Odom before he was found unresponsive in a Nevada brothel this week — contained the drug sildenafil, the active ingredient in Viagra.
The new numbers come from a study published in a heavyweight medical journal: The New England Journal of Medicine. And they were compiled by researchers at the CDC and FDA, who combed through medical charts kept by 63 hospitals across the U.S. They looked at a 10-year window of time, from 2004 to 2013. They looked for events that doctors had specifically noted had been caused by some kind of supplement, from a botanical to an amino acid. They didn’t count problems related to energy drinks or teas, and they didn’t count deaths related to dietary supplements.
Based on the 3,667 cases they found, the study authors estimate dietary supplements land somewhere between 18,611 and 27,398 people in the emergency room each year. And most of those visits — nearly 90% — were the result of someone getting into trouble with a single product, rather than with a combination of pills.
Experts who were not involved in the study agree the numbers are too high.
“The number is alarming,” says Pieter Cohen, MD, an assistant professor at Harvard Medical School who studies the safety of dietary supplements.
What’s more, he says, the figure is likely to be a low estimate, because patients were only counted when they were asked about, or admitted to taking, a dietary supplement.
That doesn’t always happen. For example, Cohen had a recent patient, a women in her 40s, who came to the ER with a heart attack and dangerously low blood pressure. She had no obvious risk factors. It wasn’t until later, when she was admitted to the hospital, that an intern happened to ask if she’d been taking any vitamins or dietary supplements.
“It turned out she was taking weight loss supplements that were later tested and found to be spiked with drugs,” Cohen says.
Children, Millennials, and Seniors at Risk
Young adults between the ages of 20 and 34, and women, were most at risk. Products for weight loss and energy were most often the culprits in this age group. Overall, more women were affected than men.
Heart problems, like chest pain, irregular heartbeat, and a racing pulse, were the most common reason people sought help.
The study authors point out that there are more visits for heart problems tied to dietary supplements than there are for prescription stimulant medications, which must warn on their labels that they can cause these heart issues.
Adults over age 65 were the group most likely to be hospitalized after taking a dietary supplement. And for a surprising number of seniors — 1 in 3 — the problem wasn’t a reaction to the supplement ingredients, but the size of the pill itself. About a third of people in this age group went to the ER because of trouble swallowing their supplement — it caused choking or a feeling of something being stuck in the throat. Calcium supplements most often caused these kinds of problems.
“FDA has a recommended size limit for pharmaceuticals, but that doesn’t apply to dietary supplements,” Geller says.
Another group of people at risk from dietary supplements are kids. In about 1 in 5 ER visits, the patient was a preschooler. Many of them had taken the pills when a parent or caregiver wasn’t watching.
“We recommend that parents keep dietary supplements as well as medication up and away and out of sight of small children,” Geller says.
Seniors should ask their doctors whether they really need to be taking a supplement. If it is necessary, and the pill is large, Geller suggests asking if it can be split or if there are other forms that would work, like a liquid or chewable.